Follow
Share

My mum has just been diagnosed with mixed dementia (vascular/Alzheimers). Up until now she has been great in every way except her short term memory in gone. Her diet is really good, exercises, loves to buy clothes and always puts makeup and does her hair. Never taken medication.
Just this last few days shes been taking simvastatin for cholestrol and Donepezil for Alzheimers. Yesterday she confused; but this morning she was hallucinating and mixed up to hell. (I eork in a pharmacy and brought a uti test home to trst for uti which was clear) she is well hydrated.
Im sure this episode was caused by either/both new meducations. Ive stopped her taking them.
Anyone got any insight??

This question has been closed for answers. Ask a New Question.
My mother started again on the lower dose of Aricept a few days after her UTI cleared. It didn't agree with her, so we discontinued. I can't remember why it didn't agree with her now. Sometimes things don't agree with her if she doesn't want to do them, so I don't want to blame anything on the medicine. It may have been her.

I am not a huge fan of the present medications prescribed for Alzheimer's. This is based on the initial research tests. However, some people report that they've had good results on the medicines. It is always worth a try. My mother didn't stay on it long enough to say much about it.
Helpful Answer (0)
Report

She was started on 5mg, she's only took them for a few days. I will see what she's like in the morning and will take her to dr if shes still confused.
Is your mother still on Aricept? How long has she been on it? Do you think its done any good?
Helpful Answer (0)
Report

What dosage of Aricept did her doctor start her out with? My mother's doctor made a mistake and started my mother on 10 mg/day. I made a mistake in letting her handle her medications at the time. The 10 mg was too high. He should have started her at 5 mg. The medication causes an increase in acetylcholine activity, so can have many side effects. One of the more rare effects is difficulty clearing the bladder. My mother developed a mild bladder infection quickly (maybe brought on by double dosing on her Aricept). I do not know if it was a side effect of the medication or if it was coincidental. I do know that it was not a good week in my life.

I would ask her doctor what he/she thinks is the best thing to do. You may also want to take your mother to the doctor for a urine test. Sometimes the OTC test kits miss things. I used one of the Azo kits a few months ago and got a negative for UTI. But my mother insisted, so I took her to the doctor, where they did a test and found she had a slight UTI. It is amazing how a slight UTI can cause such problems in older people.
Helpful Answer (0)
Report

Have you any experience pamstegman of donepezil helping anyone? Im not sure if it actually does any good?
Helpful Answer (0)
Report

Joseph, the aging brain NEEDS more cholesterol than a young brain. And statins can adversely affect the liver over time. There is always a trade off. If it was me, give me microdoses of Aricept and let me throw the statins over the hedge. Thanks for listening to a cranky old lady.
Helpful Answer (1)
Report

Yes you're right pemstegman i shouldn't have started the two drugs together. Mum is 78.
I was so reluctant for her to take any drugs but at the same time know that statins do keep many people wth vascular disease alive. I also didnt want her to miss any chance of clearer thought with Donepezil. But without doubt one if those (or combination) is the culprit.
Helpful Answer (0)
Report

Stop one of them. Never start two new drugs at the same time, because now you have to sort out which one is a problem. Personally I would decide which drug is more critical to survival, serve that up and if things are OK after a week, add in the second one, given at least an hour apart from the first. If she is over 80 I would not give her statins at all, for many different reasons.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.